Alert archive / Nebraska / High Wind Warnings in 2022

High Wind Warning 11, NWS Goodland, KS

May 12, 2022Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this high wind warning at May 12, 2022, 3:21 PM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 2 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2022, 3:21 PM MDT (21:21 UTC)
Expired
May 12, 2022, 5:44 PM MDT
In force
2 hr
Issued by
NWS Goodland, KS

Counties Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 3:29 PM MDTNON-TSTM WND GST 538 Wnw Max, NESITE KNEBENKE7.
May 12, 3:45 PM MDTDUST STORM4 Ne Trenton, NEREPORT OF 56 MPH WIND GUST AT 3:45 MT ALONG WITH 1 MILE IN VISIBILITY DUE TO BLOWING DUST.
May 12, 3:57 PM MDTDUST STORM3 W Culbertson, NEHIGHWAY CAMERA SHOWING NEAR ZERO VISIBILITY.
May 12, 3:58 PM MDTDUST STORM2 Ssw Benkelman, NEHIGHWAY CAMERA SHOWING NEAR ZERO VISIBILITY.
May 12, 4:05 PM MDTNON-TSTM WND GST 592 E Mccook, NEASOS STATION KMCK MCCOOK AIRPORT.
May 12, 4:14 PM MDTNON-TSTM WND GST 623 Wnw Trenton, NESITE KNETRENT7.
May 12, 4:45 PM MDTNON-TSTM WND GST 5018 Nnw Max, NENEBRASKA MESONET 10 SW ENDERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WWUS73 KGLD 122121
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
321 PM MDT Thu May 12 2022

NEZ079>081-130300-
/O.NEW.KGLD.HW.W.0011.220512T2121Z-220513T0300Z/
Dundy-Hitchcock-Red Willow-
Including the cities of Benkelman, Culbertson, Trenton, 
Stratton Ne, Palisade, and McCook
321 PM MDT Thu May 12 2022 /421 PM CDT Thu May 12 2022/

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING...

* WHAT...West to Northwest winds 25 to 35 mph with gusts up to 60
  mph.

* WHERE...Dundy, Hitchcock and Red Willow Counties.

* WHEN...Until 9 PM MDT /10 PM CDT/ this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust will occur and may lower
  visibility to a mile or less at times impacting travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
1 follow-up statement
777 
WWUS73 KGLD 122344
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
544 PM MDT Thu May 12 2022

NEZ079>081-130045-
/O.CAN.KGLD.HW.W.0011.000000T0000Z-220513T0300Z/
Dundy-Hitchcock-Red Willow-
Including the cities of Benkelman, Culbertson, Trenton, 
Stratton Ne, Palisade, and McCook
544 PM MDT Thu May 12 2022 /644 PM CDT Thu May 12 2022/

...HIGH WIND WARNING IS CANCELLED...

Winds have decreased below warning criteria prompting cancellation.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at May 12, 1:55 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 12, 1:55 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
155 PM MDT Thu May 12 2022

.SHORT TERM...(This evening through Sunday)
Issued at 155 PM MDT Thu May 12 2022

Tonight...a 1015mb surface high settles over the area allowing for
some light winds and lower dewpoints under a generally clear sky. As
a result, low temperatures will be colder compared to last night
ranging from the middle 30s to around 40 in far eastern Colorado to
the lower to upper 40s east of the Colorado/Kansas border.

Friday-Friday night...as the surface high slowly moves out of the
area, return flow around it will increase winds (from the south)
across far eastern Colorado in the late morning through afternoon
hours with gusts up to 35 mph or so expected. The upper level flow
becomes zonal and with a lack of appreciable moisture in the
atmosphere dry conditions are currently expected. High temperatures
are forecast to reach the middle 70s to lower 80s with low
temperatures in the lower 40s to around 50.

Saturday-Saturday night...the upper level flow shifts to the
northwest with a bit better moisture profile in the 700-500mb level.
There will be a slight chance for thunderstorms across the far
eastern portions of the forecast area during the night. High
temperatures are expected to be in the upper 70s to middle 80s with
low temperatures in the middle 40s to lower 50s.

Sunday...lots of sunshine expected with no precipitation. High
temperatures are similar to Saturday with readings in the middle 70s
to lower 80s.

.LONG TERM...(Sunday night through Thursday)
Issued at 141 PM MDT Thu May 12 2022

To start the extended period northwesterly flow will be over the
central High Plains with weak ridge over the southern High Plains. A
trough develops over the SW CONUS on Monday with a few shortwaves
developing. Forecast soundings indicate severe weather could be
possible on Monday with ample shear and CAPE appearing present at
this time; continue to check back for future forecasts as we get a
better handle on where the best location for storms develops. High
temperatures are forecasted to be in the 80s across the area with
overnight lows falling into the 50s.

Tuesday, the trough moves further to the east with another shortwave
ejecting over the area with thunderstorms again possible across the
area. High temperatures look to be similar to Monday with
afternoon highs in the 80s and overnight lows in the upper 40s to
mid 50s over the area. The remainder of the period looks to see
mainly zonal flow with some perturbations potentially developing
off of the Front Range; however at this time cannot ascertain any
confidence into if any hazards will become of this. The potential
does exist for some storms to develop as moisture looks to be
present across the area. High temperatures look to be constant for
the end of the week with highs in the upper 70s to mid 80s and
overnight lows in the mid 40s to low 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1055 AM MDT Thu May 12 2022

KGLD...VFR conditions are expected through the period. Southwest
to northwest winds gusting up to 35kts are expected from taf
issuance through the afternoon, subsiding below 12kts from the
northwest by 02z. Winds become light and variable from 06z-14z
then briefly become north then southeast under 10kts during the
morning Friday.

KMCK...VFR conditions are expected through the period. Southwest
to west winds gusting up to 35kts are expected from taf issuance
through the afternoon, becoming west to northwest at speeds up to
10kts overnight through Friday morning. There is a small chance of
a thunderstorm impacting the terminal, mainly from 17z-19z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 9 PM MDT /10 PM CDT/ this evening for
     KSZ001>003-013>015-027>029-041-042.

CO...Red Flag Warning until 9 PM MDT this evening for COZ252>254.

NE...Red Flag Warning until 9 PM MDT /10 PM CDT/ this evening for
     NEZ079>081.

&&

SHORT TERM...99
LONG TERM...TT
AVIATION...99
Hazardous weather outlook, May 12, 2:20 PM MDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
220 PM MDT Thu May 12 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
220 PM MDT Thu May 12 2022 /320 PM CDT Thu May 12 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible through approximately 9
PM MDT (10 PM CDT) for locations along and east of a line from
Trenton, Nebraska to Oakley, Kansas. The primary hazards are dry
lightning which may spark fires, large hail up to the size of
golfballs, and damaging wind gusts in excess of 60 mph.

A Red Flag Warning for critical fire weather conditions is in effect
through 9 PM MDT (10 PM CDT) for all but Norton and Graham counties
in Kansas. Outdoor burning is strongly discouraged.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Near critical to critical fire weather conditions are expected Friday
along and west of a line from Wray to Cheyenne Wells, Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. We would appreciate any reports
of severe weather via telephone and social media. Report any fires to
local dispatch.

In the hours before

Local storm report, May 12, 12:20 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1220 PM MDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
05/12/2022  M55 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&

TT
Local storm report, May 12, 12:32 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1232 PM MDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     HAIL             2 W DENSMORE            39.63N 99.78W
05/12/2022  E1.00 INCH       NORTON             KS   TRAINED SPOTTER

            RELAYED FROM NEIGHBORING NWS OFFICE FROM
            LOGAN FIRE CHIEF.

&&

TT
Local storm report, May 12, 12:45 PM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     HAIL             8 NE DENSMORE           39.73N 99.66W
05/12/2022  E1.25 INCH       NORTON             KS   PUBLIC

            FACEBOOK REPORT OF PENNY TO HALF DOLLAR
            HAIL. TIME ESTIMATED FROM RADAR.

&&

TT
Local storm report, May 12, 1:17 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
117 PM MDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     NON-TSTM WND GST SAINT FRANCIS           39.77N 101.80W
05/12/2022  M53 MPH          CHEYENNE           KS   AWOS

            AWOS STATION KSYF ST. FRANCIS CITY.

&&

TT
Local storm report, May 12, 2:18 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
218 PM MDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     NON-TSTM WND GST 2 NW WRAY               40.10N 102.25W
05/12/2022  M52 MPH          YUMA               CO   AWOS

            AWOS STATION K2V5 2 NW WRAY.

&&

TT
Local storm report, May 12, 2:55 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
05/12/2022  M52 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

&&

TT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:31 PM MDTDust Storm WarningGLDHitchcock, Red Willow59 min
May 12, 3:52 PM MDTDust Storm WarningGLDDundy87 min

Nearby

High Wind Warnings in Nebraska, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.